Hepatotoxicity Associated with Long-versus Short-Course HIV-Prophylactic Nevirapine Use: A Systematic Review and Meta-Analysis from the Research on Adverse Drug events And Reports (RADAR) Project

Department of Medicine, Northwestern University Feinberg School of Medicine, and Department of Pharmacy, Northwestern Memorial Hospital, Chicago, Illinois 60611, USA.
Drug Safety (Impact Factor: 2.82). 02/2009; 32(2):147-58.
Source: PubMed


The antiretroviral nevirapine can cause severe hepatotoxicity when used 'off-label' for preventing mother-to-child HIV transmission (PMTCT), newborn post-exposure prophylaxis and for pre- and post-exposure prophylaxis among non-HIV-infected individuals. We describe the incidence of hepatotoxicity with short- versus long-course nevirapine-containing regimens in these groups.
We reviewed hepatotoxicity cases among non-HIV-infected individuals and HIV-infected pregnant women and their offspring receiving short- (<or=4 days) versus long-course (>or=5 days) nevirapine prophylaxis. Sources included adverse event reports from pharmaceutical manufacturers and the US FDA, reports from peer-reviewed journals/scientific meetings and the Research on Adverse Drug events And Reports (RADAR) project. Hepatotoxicity was scored using the AIDS Clinical Trial Group criteria.
Toxicity data for 8216 patients treated with nevirapine-containing regimens were reviewed. Among 402 non-HIV-infected individuals receiving short- (n=251) or long-course (n=151) nevirapine, rates of grade 1-2 hepatotoxicity were 1.99% versus 5.30%, respectively, and rates of grade 3-4 hepatotoxicity were 0.00% versus 13.25%, respectively (p<0.001 for both comparisons). Among 4740 HIV-infected pregnant women receiving short- (n=3031) versus long-course (n=1709) nevirapine, rates of grade 1-2 hepatotoxicity were 0.62% and 7.04%, respectively, and rates of grade 3-4 hepatotoxicity were 0.23% versus 4.39%, respectively (p<0.001 for both comparisons). The rates of grade 3-4 hepatotoxicity among 3074 neonates of nevirapine-exposed HIV-infected pregnant women were 0.8% for those receiving short-course (n=2801) versus 1.1% for those receiving long-course (n=273) therapy (p<0.72).
Therapy duration appears to significantly predict nevirapine hepatotoxicity. Short-course nevirapine for HIV prophylaxis is associated with fewer hepatotoxic reactions for non-HIV-infected individuals or pregnant HIV-infected women and their offspring, but administration of prophylactic nevirapine for >or=2 weeks appears to be associated with high rates of hepatotoxicity among non-HIV-infected individuals and HIV-infected pregnant mothers. When full highly active antiretroviral therapy (HAART) regimens are not available, single-dose nevirapine plus short-course nucleoside reverse transcriptase inhibitors to decrease the development of HIV viral resistance is an essential therapeutic option for PMTCT and these data support the safety of single-dose nevirapine in this setting.

Download full-text


Available from: Dennis W Raisch,
1 Follower
30 Reads
  • Source
    • "Hepatotoxicity is a major adverse event associated with both HIV and TB therapy, and monitoring for DILI is critically important in the care of these patients. Hepatotoxicity rates associated with nevirapine-based HIV therapy (widely used in the developing world, including our study site) can exceed 13%, depending on treatment course and underlying risk factors [2], [23], [24]. The overall incidence of clinically relevant hepatotoxicity on TB therapy (typically due to isoniazid, rifampin, and/or pyrazinamide) ranges from 2 to 33%, and risk may be increased by multiple factors, including hepatitis (B and/or C), alcohol use, and increasing age [1], [25]. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Monitoring for drug-induced liver injury (DILI) via serial transaminase measurements in patients on potentially hepatotoxic medications (e.g., for HIV and tuberculosis) is routine in resource-rich nations, but often unavailable in resource-limited settings. Towards enabling universal access to affordable point-of-care (POC) screening for DILI, we have performed the first field evaluation of a paper-based, microfluidic fingerstick test for rapid, semi-quantitative, visual measurement of blood alanine aminotransferase (ALT). Our objectives were to assess operational feasibility, inter-operator variability, lot variability, device failure rate, and accuracy, to inform device modification for further field testing. The paper-based ALT test was performed at POC on fingerstick samples from 600 outpatients receiving HIV treatment in Vietnam. Results, read independently by two clinic nurses, were compared with gold-standard automated (Roche Cobas) results from venipuncture samples obtained in parallel. Two device lots were used sequentially. We demonstrated high inter-operator agreement, with 96.3% (95% C.I., 94.3-97.7%) agreement in placing visual results into clinically-defined "bins" (<3x, 3-5x, and >5x upper limit of normal), >90% agreement in validity determination, and intraclass correlation coefficient of 0.89 (95% C.I., 0.87-0.91). Lot variability was observed in % invalids due to hemolysis (21.1% for Lot 1, 1.6% for Lot 2) and correlated with lots of incorporated plasma separation membranes. Invalid rates <1% were observed for all other device controls. Overall bin placement accuracy for the two readers was 84% (84.3%/83.6%). Our findings of extremely high inter-operator agreement for visual reading-obtained in a target clinical environment, as performed by local practitioners-indicate that the device operation and reading process is feasible and reproducible. Bin placement accuracy and lot-to-lot variability data identified specific targets for device optimization and material quality control. This is the first field study performed with a patterned paper-based microfluidic device and opens the door to development of similar assays for other important analytes.
    PLoS ONE 09/2013; 8(9):e75616. DOI:10.1371/journal.pone.0075616 · 3.23 Impact Factor
    • "Major adverse reactions, including skin rashes and hepatotoxicity occur in approximately 3% of HIV-infected individuals who receive long-term course of NVP. The greatest risk occurred during the first few weeks of NVP treatment.[12] There is persistence of a high risk of SJS or TEN in relation to HIV infection associated with exposure to NVP. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Stevens-Johnson Syndrome (SJS) and toxic epidermal necrolysis (TEN) are closely related severe, acute mucocutaneous reactions usually caused by drugs. They are acute life-threatening conditions and cause widespread necrosis of the epithelium. There is persistence of a high risk of SJS or TEN in relation to human immunodeficiency virus (HIV) infection associated with exposure to nevirapine (NVP). In this article, we present nine cases of SJS and one case of TEN in HIV-seropositive individuals who developed cutaneous, oral, ocular and genital lesions while being treated with NVP.
    Journal of Oral and Maxillofacial Pathology 09/2013; 17(3):431-5. DOI:10.4103/0973-029X.125214
  • Source
    • "Nevirapine (NVP) is a nonnucleoside reverse transcriptase inhibitor (NNRTI) used for the prophylaxis and treatment of human immunodeficiency virus (HIV) infections. Unfortunately , NVP is associated with severe skin and hepatic hypersensitivity reactions that have hampered its use particularly for HIV prophylaxis [1]. The hepatotoxicity is common in patients with higher CD4 counts and in the first three weeks of NVP treatment [2] [3]. "
    [Show abstract] [Hide abstract]
    ABSTRACT: In this study, the role of the immune system in nevirapine- (NVP-) induced subclinical liver injury was investigated by observing for changes of some immune parameters during the initial stages of NVP-induced hepatotoxicity in a rat model. In the acute phase, two test-groups of 10 Sprague-Dawley rats each were administered with bacterial lipopolysaccharide (LPS) or saline (S) intraperitoneally, followed by oral NVP, after which 5 rats from each group were sacrificed at 6 and 24 hours. For the chronic phase, two groups of 15 rats each received daily NVP, and on days 7, 14, and 21, five rats from each group were administered with either LPS or S, followed by that day’s NVP dose, and were sacrificed 24 hours later. NVP caused liver injury up to seven days and progressively increased IL-2 and IFN- γ levels and lymphocyte count over the 21 days. NVP-induced liver injury was characterized by apoptosis and degeneration changes, while, for LPS, it was cell swelling, leukostasis, and portal inflammation. Coadministration of NVP and LPS attenuated NVP-induced liver injury. In conclusion, the immune system is involved in NVP toxicity, and the LPS effects may lay the clue to development of therapeutic strategies against NVP-induced hepatotoxicity.
    08/2012; 2012(3):932542. DOI:10.5402/2012/932542
Show more